Florida, 2016Rip Current in Florida, April 16, 2016
April 16, 2016 · NWS JAX · 1 event in 1 county or zone
A high risk of rip currents was in place due to strong onshore flow and high surf near 6-7 ft.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high risk of rip currents was in place due to strong onshore flow and high surf near 6-7 ft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 16, 8:26 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 16, 8:26 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 AM EDT SAT APR 16 2016
.UPDATE...
MORE BREAKS IN THE CLOUD COVER THIS MORNING THAN THE PAST COUPLE
DAYS...WITH PARTLY CLOUDY SKIES ACROSS MOST OF NORTHEAST FLORIDA
THIS MORNING. BUMPED UP TEMPS A DEGREE OR TWO DUE TO LESS CLOUD
COVER INITIALLY. MOSTLY CLOUDY SKIES ARE FORECAST TO PREVAIL IN
THE AFTERNOON. LOWERED POPS ACROSS THE REGION THIS MORNING.
ISOLATED TO WIDELY SCATTERED SHOWERS WILL MOVE INTO THE COASTAL
AREAS THIS AFTERNOON. BREEZY TO WINDY CONDITIONS WILL ALSO PREVAIL
TODAY. EAST TO NORTHEAST WINDS ARE FORECAST TO BE 15-25 MPH WITH
GUSTS IN THE 25-35 MPH RANGE...OR CLOSE TO WIND ADVISORY CRITERIA.
HIGH RISK OF RIP CURRENTS...HIGH SURF ADVISORY AND SMALL CRAFT
ADVISORY REMAIN IN EFFECT TODAY.
&&
.AVIATION...
VFR CONDITIONS WITH PERIODS OF MVFR DUE TO LIGHT SHOWERS IN THE
AREA. BREEZY TO WINDY EAST TO NORTHEAST WINDS 15-20 KNOTS WITH
GUSTS TO 25-30 KNOTS.
&&
.MARINE...
INVERTED TROUGH IS WEAKENING OVER THE WATERS WITH WINDS
BECOMING MORE EASTERLY. STRONG HIGH PRESSURE TO THE NORTH WILL
KEEP WINDS AND SEAS ELEVATED AND WILL EXTEND ADVISORY INTO MONDAY
NIGHT. THE HIGH WILL BUILD SOUTH OVER THE REGION EARLY NEXT WEEK
AND WEAKEN LEADING TO A WEAKER GRADIENT AND LIGHTER WINDS. SEAS
WILL BE SLOWER TO FALL AS NE SWELLS WILL PERSIST INTO AT LEAST THE
MIDDLE OF NEXT WEEK.
RIP CURRENTS: HIGH RISK OF RIP CURRENTS THROUGH SUNDAY DUE
TO ELEVATED ONSHORE WINDS AND SEAS. BREAKER HEIGHTS WILL BE UP TO
7 FEET TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 52 75 44 / 10 0 0 0
SSI 69 56 67 54 / 30 10 0 0
JAX 75 59 72 51 / 40 20 0 0
SGJ 75 63 71 58 / 30 40 10 0
GNV 77 59 78 50 / 30 10 10 0
OCF 78 60 79 53 / 30 10 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL DUVAL-
COASTAL NASSAU-FLAGLER-ST. JOHNS.
HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL DUVAL-
COASTAL NASSAU-FLAGLER-ST. JOHNS.
GA...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL CAMDEN-
COASTAL GLYNN.
HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
CAMDEN-COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 3 AM EDT TUESDAY FOR COASTAL WATERS
FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM
20 TO 60 NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE
FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER
BEACH FL FROM 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR COASTAL WATERS
FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM.
&&
KENNEDY/Hazardous weather outlook, Apr 16, 3:25 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 AM EDT SAT APR 16 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-171200-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
425 AM EDT SAT APR 16 2016
...HIGH SURF ADVISORY AND HIGH RISK FOR RIP CURRENTS...
...SMALL CRAFT ADVISORY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
HIGH SURF ADVISORY AND HIGH RISK FOR RIP CURRENTS.
SMALL CRAFT ADVISORY FOR COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HIGH RISK FOR RIP CURRENTS SUNDAY. ELEVATED RISK FOR RIP CURRENTS
THROUGH MIDDLE OF NEXT WEEK.
SMALL CRAFT ADVISORY FOR COASTAL WATERS THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
Rip Current, Coastal Duval
- When
- April 16, 9:45 AM EST
- Where
- Coastal Duval forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
A rip current fatality occurred at Jacksonville Beach to a 28 yr old male. He was a father of a 6 year old girl and rescued his daughter from the rough surf. Both were taken to the hospital, where he was pronounced dead. His daughter survived.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 16 to 18, 2016$759,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Texas, April 16, 2016$212,000 · EF0 · 24 events
- Flash Flooding and Hail in Oklahoma, April 16, 2016$45,000 · 1.25 in hail · 4 events
- Ice Storm in North Dakota, April 16, 2016$50,000 · 1 event
- Tornadoes and Flooding in Texas, April 16, 2016$2,000 · EF0 · 12 events
- Tornado and Flash Flooding in Texas, April 16 to 17, 2016EF0 · 9 events
- Hail in Texas, April 16, 20161.65 in hail · 6 events
- High Wind in Texas, April 16, 201657 kt wind · 2 events
- High Wind in Utah, April 16, 201651 kt wind · 1 event
- High Wind in New Mexico, April 16, 201650 kt wind · 1 event
- Wildfire in Virginia, April 16 to 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624287.